Hail, Washburn
- When
- August 3, 5:43 AM CST
- Where
- Washburn County, 1.18 mi NW of Schultz Spooner Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.910, -91.920
The hail persisted for 10 minutes.
A thunderstorm developed over northwest Wisconsin and dropped large hail near Trego.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm developed over northwest Wisconsin and dropped large hail near Trego.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 5:29 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 629 AM CDT MON AUG 3 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 309 AM CDT MON AUG 3 2015 AT 330 THIS MORNING...SKIES RANGED FROM CLOUDY ACROSS THE FAR NORTH AND IN OUR FAR EASTERN WISCONSIN COUNTIES...TO CLEAR TO PARTLY CLOUDY ELSEWHERE. TEMPERATURES WERE GENERALLY IN THE 50S. THE FOCUS FOR TODAY THROUGH TUESDAY WILL BE CLOUD COVER AND PRECIPITATION POTENTIAL. A LARGE UPPER LEVEL LOW WILL DOMINATE THE WEATHER OVER THE GREAT LAKES REGION TODAY THROUGH TUESDAY. AN ENORMOUS AREA OF STRATOCUMULUS EXTENDED THROUGH ALL OF NORTHWEST ONTARIO...INTO PORTIONS OF NORTHERN MINNESOTA AND INTO NORTHERN WISCONSIN AND THE UPPER PENINSULA OF MICHIGAN. THIS AREA OF CLOUD COVER IS EXPECTED TO FURTHER PUSH INTO THE WESTERN GREAT LAKES AS THE DAY WEARS ON...RESULTING IN MOSTLY CLOUDY SKIES FOR AT LEAST THE NORTHEAST HALF OF THE CWA. CANADIAN RADAR SHOWS SOME LIGHT RAIN SHOWERS MOVING THROUGH ONTARIO...BUT DRY SO FAR ACROSS NE MN. THE LOW CLOUDS WILL PERSIST INTO THE NIGHT...BUT WILL START TO BREAK UP FROM WEST TO EAST OVERNIGHT AND ON TUESDAY...AS THE UPPER LOW MOVES OFF TO THE EAST...AND AN UPPER LEVEL RIDGE APPROACHES FROM THE DAKOTAS. HIGHS TODAY WILL RANGE FROM THE 60S IN THE NORTH...TO THE 70S IN THE SOUTH. LOWS TONIGHT WILL RANGE FROM THE 40S TO 50S...WITH HIGHS ON TUESDAY AGAIN RANGING FROM THE 60S NORTH TO THE 70S SOUTH. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 309 AM CDT MON AUG 3 2015 A CHALLENGING FORECAST LATE THIS WEEK INTO THE WEEKEND WITH PRECIPITATION EXPECTED ON AT LEAST A FEW DAYS...BUT THE DETAILS ARE HARD TO PIN DOWN. TEMPERATURES START OFF BELOW NORMAL AND WARM UP TO NEAR NORMAL BY THE WEEKEND. TUESDAY NIGHT THROUGH WEDNESDAY...NORTHWEST FLOW ALOFT WITH AN AREA OF HIGH PRESSURE OVER THE UPPER GREAT LAKES GRADUALLY EXITING THE REGION. THINK SOME OF THE COOLEST TEMPS OF THE FORECAST PERIOD COULD BE REACHED TO BE TUESDAY NIGHT DESPITE SLIGHTLY WARMER TEMPS ALOFT GIVEN CLEARING SKIES. MOSTLY SUNNY WEDNESDAY WITH INCREASING CLOUDS LATE. LOWS INTO THE MID 40S ACROSS INLAND NORTHEAST MINNESOTA/NORTHWEST WISCONSIN...WARMER BY THE LAKE. HIGHS IN THE UPPER 60S ACROSS THE MN ARROWHEAD TO LOW 70S ELSEWHERE. FOR THE REST OF THE PERIOD NORTHWEST TO ZONAL FLOW WILL BRING A SERIES OF MID-LEVEL DISTURBANCES ACROSS THE NORTHERN PLAINS/CANADIAN PRAIRIE AND INTO THE UPPER MIDWEST. MODELS SEEM TO BE COMING INTO SOMEWHAT BETTER AGREEMENT WITH REGARDS TO TIMING...BUT SPREAD REMAINS FAIRLY LARGE FOR THIS TIME RANGE. IN GENERAL EXPECT TWO MAIN SYSTEMS MID-WEEK INTO THE WEEKEND. THE FIRST WILL BE A MID-LEVEL IMPULSE THAT DEEPENS ACROSS THE NORTHERN HIGH PLAINS AND MOVES EAST ACROSS THE DAKOTAS ON WEDNESDAY...REACHING THE NORTHLAND BY LATE WEDNESDAY. WHILE CANADIAN HAD BEEN THE ONLY MODEL REALLY SHOWING THIS SOLUTION...00Z ECMWF NOW HAS SOMETHING SIMILAR. WHILE GFS DOES NOT HAVE THE QPF OUTPUT TO MATCH...THE UPPER PATTERN IS CLOSE TO THE ECMWF/GEM AND THUS FELT CONFIDENT TO INCREASE POPS WED NIGHT. FOLLOWING THIS A SHORTWAVE RIDGE MAY PROVIDE A BREAK LATE THURSDAY INTO FRIDAY. THE NEXT SYSTEM WILL BE A MORE MATURE UPPER LOW CROSSING THE CANADIAN ROCKIES INTO THE CANADIAN PRAIRIE TOWARDS THE WEEKEND. GUIDANCE REALLY DIVERGES FROM HERE ON OUT WITH PLACEMENT OF UPPER LEVEL FEATURES LET ALONE THE PATTERN AT THE SURFACE...BUT IN GENERAL THIS SYSTEM WILL MOVE EAST/SOUTHEAST AND WILL LIKELY IMPACT THE NORTHLAND THIS WEEKEND. A MORE ZONAL PATTERN TAKES HOLD OVER THE NATIONS NORTHERN TIER BY THE END OF THE WEEKEND IN THE WAKE OF THIS SYSTEM. TEMPERATURES OVER THE NORTHLAND WILL BE BELOW TO NEAR NORMAL LATE IN THE WEEK INTO THE WEEKEND...LOW TO MID 70S FOR HIGHS AND LOW 50S TO NEAR 60 FOR LOWS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 630 AM CDT MON AUG 3 2015 MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD THROUGHOUT THE REGION EXCEPT FOR THE POSSIBILITY FOR MVFR CEILINGS AT INL AND MAYBE HIB/DLH THIS MORNING. ISOLATED SHOWERS EXPECTED ACROSS THE MINNESOTA ARROWHEAD WHICH COULD IMPACT INL/HIB/DLH/HYR...BUT INTENSITY WOULD BE LIGHT AND DURATION BRIEF FOR ANY SHOWERS THIS AFTERNOON. WINDS WILL BE GUSTY THIS AFTERNOON WITH NORTHWEST WINDS GUSTING TO AROUND 20 KTS OR SO...DIMINISHING QUICKLY THIS EVENING. SOME GUIDANCE DEVELOPING MVFR CEILINGS OVERNIGHT...MAINLY AT DLH/HIB/HYR...BUT DID NOT INCLUDE A MENTION IN THIS TAF ISSUANCE SINCE THESE CEILINGS MAY NOT DEVELOP UNTIL NEAR THE END OF THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 51 71 52 / 10 10 10 0 INL 65 45 69 45 / 20 10 10 0 BRD 76 50 77 52 / 0 0 0 0 HYR 72 48 73 47 / 10 10 10 0 ASX 73 51 71 50 / 20 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...DAP LONG TERM...JJM AVIATION...JJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 354 AM CDT MON AUG 3 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 354 AM CDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY THROUGH THE WEEKEND ACROSS THE NORTHLAND. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-041130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 354 AM CDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY THROUGH THE WEEKEND ACROSS THE NORTHLAND. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
1 hail. Local standard time, as filed.
The hail persisted for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598946.